Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Sep 21, 2019, 4:06 PM CDT for Cowley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2019, 4:06 PM CDT (21:06 UTC)
- Expired
- Sep 21, 2019, 4:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Cowley County, KS
The radar
The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
797
WFUS53 KICT 212106
TORICT
KSC035-212130-
/O.NEW.KICT.TO.W.0028.190921T2106Z-190921T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
406 PM CDT Sat Sep 21 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southeastern Cowley County in south central Kansas...
* Until 430 PM CDT.
* At 406 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dexter, or 12 miles west of Cedar Vale, moving
northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3705 9674 3711 9680 3738 9653 3707 9653
TIME...MOT...LOC 2106Z 238DEG 17KT 3711 9673
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MCGUIRE3 follow-up statements
590
WWUS53 KICT 212114
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
414 PM CDT Sat Sep 21 2019
KSC035-212130-
/O.CON.KICT.TO.W.0028.000000T0000Z-190921T2130Z/
Cowley KS-
414 PM CDT Sat Sep 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN COWLEY COUNTY...
At 414 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dexter, or 10 miles west of Cedar Vale, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3708 9673 3716 9675 3738 9653 3707 9653
TIME...MOT...LOC 2114Z 238DEG 17KT 3713 9669
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MCGUIRE386
WWUS53 KICT 212122
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
422 PM CDT Sat Sep 21 2019
KSC035-212130-
/O.CON.KICT.TO.W.0028.000000T0000Z-190921T2130Z/
Cowley KS-
422 PM CDT Sat Sep 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN COWLEY COUNTY...
At 421 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dexter, or 9 miles northwest of Cedar Vale, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3708 9673 3716 9675 3738 9653 3707 9653
TIME...MOT...LOC 2121Z 226DEG 20KT 3716 9665
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
VAUGHAN794
WWUS53 KICT 212131
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
431 PM CDT Sat Sep 21 2019
KSC035-212141-
/O.EXP.KICT.TO.W.0028.000000T0000Z-190921T2130Z/
Cowley KS-
431 PM CDT Sat Sep 21 2019
...THE TORNADO WARNING FOR SOUTHEASTERN COWLEY COUNTY HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
LAT...LON 3708 9673 3716 9675 3738 9653 3707 9653
TIME...MOT...LOC 2131Z 238DEG 17KT 3718 9660
$$
VAUGHANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 2:59 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 21, 2:59 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Sat Sep 21 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 259 PM CDT Sat Sep 21 2019 Area of strong low and mid-level moisture transport may continue to support some widely scattered elevated, quasi-surface based convection along/east of the turnpike late this afternoon. However, the more robust surface based storms are expected to develop along the front in central Kansas by early evening, where bulk shear of 35-40kts, around 2800 j/kg of MLcape will support severe storms. While mainly a large hail and down-burst wind threat, a non-zero brief tornado risk is possible with any initial discrete cells. Otherwise, the mode should transition to linear clusters along the front later in the evening. Main risk overnight will be heavy rainfall. Southwesterly low level jet impinging over the front may promote a period of back-building/northward propagation within the developing mesoscale complex across central Kansas. Then later in the night thru Sunday morning, another area of convection within the deeper moisture transport should develop along/east of the turnpike across the southern Flint Hills and southeast Kansas. The front is expected to progress south across the area on Sunday with best convective chances and potential for localized heavy rainfall lingering across southeast Kansas until late afternoon. Progressive clearing/drying is expected in the wake of the departing front and upper trof Sunday night with dry and seasonably mild weather for Monday. However, moisture is expected to return by Tuesday with a return of modest precip/ convective chances. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 259 PM CDT Sat Sep 21 2019 A significant upper trof will sweep east-southeast across the Upper Midwest/Great Lakes on Wednesday sending a decent cold front south across Kansas. This should drop temperatures closer to late September climo Wednesday and/or Thursday depending on the timing. A large vortex aloft develops across Canada for mid to late in the week as a deeper trough develops along the West coast. This will kick out a closed low from the Baja region/Southwest CONUS as a trof moving northeast across the Plains. Temperatures should warm in the southerly flow on Friday and probably remain warm into Saturday. KED && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Sep 21 2019 Scattered showers and storms impacting southeast KS and KCNU during the morning hours will gradually propagate eastward away from the area as we move into the mid afternoon hours. Other showers and storms may develop within the moist axis over central OK impacting portions of southeast KS later this afternoon. Meanwhile, VFR and breezy southwest winds prevailed across central KS through the late morning and early afternoon hours. Winds will veer ahead of a slow moving cold front across central KS this afternoon. This front will provide a focus for some severe storms after 3-5 PM across our central KS counties possibly impacting KRSL, KGBD and KSLN into the evening hours. More widespread storm development tonight will impact much of the area with reduced flight categories likely through much of the night. Winds behind the front will shift to the northwest and this front is expected across central KS in the 11Z-14Z timeframe on Sunday spreading slowly south and eastward across south central Kansas towards midday and southeast KS during the afternoon hours. The front may provide a focus for showers and storms across portions of south central and all of southeast KS during the day on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 79 56 81 / 60 60 0 0 Hutchinson 67 77 54 81 / 60 50 0 0 Newton 68 77 54 80 / 70 70 0 0 ElDorado 69 78 54 79 / 80 80 10 0 Winfield-KWLD 69 79 56 80 / 80 80 10 0 Russell 61 77 55 84 / 80 40 0 0 Great Bend 62 76 54 83 / 80 40 0 0 Salina 66 76 55 82 / 90 60 0 0 McPherson 66 75 53 80 / 80 60 0 0 Coffeyville 70 79 59 82 / 80 90 30 0 Chanute 70 78 55 80 / 80 90 30 0 Iola 70 78 54 80 / 80 90 20 0 Parsons-KPPF 70 78 57 81 / 80 90 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Sunday afternoon for KSZ052-053-069>072-093>096-098>100. Flash Flood Watch from 7 PM CDT this evening through Sunday morning for KSZ033-048-049. && SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous weather outlook, Sep 21, 3:49 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 349 PM CDT Sat Sep 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 349 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a risk for severe storms this evening along a cold front in central Kansas. The main threats will be large hail to around golf ball size and damaging down-burst winds to 70 mph. In addition, a tornado will be possible through 9 pm for any of the storms that can remain isolated. The main storm threat late this evening across central Kansas and late tonight across the Flint Hills and southeast Kansas will be heavy rainfall. This could result in flash flash flooding. Please refer to the Flash Flood Watch for details. A few strong storms with small hail and gusty winds can also be expected across the entire area after midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk for thunderstorms with heavy rainfall will gradually shift east from the Flint Hills into southeast Kansas on Sunday with a continued threat of flooding through early afternoon. There will be periodic chances for thunderstorms Monday night through Thursday night. While organized severe storms are not expected with this activity, some strong storms appear possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly over central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 21, 3:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
359 PM CDT Sat Sep 21 2019
KSZ092-212130-
Sumner KS-
359 PM CDT Sat Sep 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Sumner County in south central Kansas...
* Until 430 PM CDT.
* At 355 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles south of Argonia, or 10
miles northwest of Caldwell...moving northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wellington, Conway Springs, Argonia, Mayfield, Milan, Riverdale and
Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3713 9780 3723 9780 3748 9757 3748 9747
3733 9728 3704 9769
TIME...MOT...LOC 2058Z 223DEG 31KT 3717 9772
MCGUIRESpecial weather statement, Sep 21, 4:03 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Wichita KS 403 PM CDT Sat Sep 21 2019 KSZ093-212130- Cowley KS- 403 PM CDT Sat Sep 21 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... * Until 430 PM CDT. * At 401 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Dexter, or 13 miles west of Cedar Vale...moving northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Dexter, Cambridge and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3701 9680 3713 9688 3746 9654 3708 9653 TIME...MOT...LOC 2103Z 230DEG 20KT 3711 9674 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:59 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Sep 21, 4:03 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Sep 21, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 60 min |
| Sep 21, 4:33 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Sep 21, 5:37 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
| Sep 21, 6:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Sep 21, 6:26 PM CDT | Tornado Warning | ICT | Elk, Wilson | 49 min |
| Sep 21, 6:45 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.